Geodesic flow of nonstrictly convex Hilbert geometries
Annales de l'Institut Fourier, Volume 70 (2020) no. 4, pp. 1563-1593.

In this paper we describe the topological behavior of the geodesic flow for a class of closed 3-manifolds realized as quotients of nonstrictly convex Hilbert geometries. The structure of these 3-manifolds is described explicitly by Benoist; they are Finsler with isometrically embedded flats, but hyperbolic away from flats. We prove the geodesic flow of the quotient is topologically mixing and satisfies a nonuniform Anosov Closing Lemma, with applications to entropy and orbit counting. We also prove entropy-expansivity for the geodesic flow of any compact quotient of a Hilbert geometry, which implies existence of a measure of maximal entropy.

Dans cet article, nous décrivons le comportement topologique du flot géodésique pour une classe de 3-variétés fermées réalisées sous forme de quotients de géométries de Hilbert non strictement convexes. La structure de ces 3-variétés est explicitement décrite par Benoist ; elles sont de Finsler avec des parties plates plongées de façon isométrique, mais hyperboliques loin des parties plates. Nous prouvons que le flot géodésique du quotient est topologiquement mélangeant et satisfait un lemme fermant d’Anosov non uniforme, avec applications au comptage d’entropie et d’orbites. Nous prouvons également l’expansivité de l’entropie pour le flot géodésique de tout quotient compact d’une géométrie de Hilbert, ce qui implique l’existence d’une mesure d’entropie maximale.

Received:
Revised:
Accepted:
Published online:
DOI: 10.5802/aif.3358
Classification: 22E40,  37D40,  37D25,  37B40,  53A20
Keywords: Hilbert geometry, geodesic flow, nonuniform hyperbolicity, topological dynamics
Bray, Harrison 1

1 University of Michigan Dept. of mathematics 530 Church St Ann Arbor, MI 48104 (United States)
License: CC-BY-ND 4.0
Copyrights: The authors retain unrestricted copyrights and publishing rights
@article{AIF_2020__70_4_1563_0,
     author = {Bray, Harrison},
     title = {Geodesic flow of nonstrictly convex {Hilbert} geometries},
     journal = {Annales de l'Institut Fourier},
     pages = {1563--1593},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     volume = {70},
     number = {4},
     year = {2020},
     doi = {10.5802/aif.3358},
     language = {en},
     url = {https://aif.centre-mersenne.org/articles/10.5802/aif.3358/}
}
TY  - JOUR
AU  - Bray, Harrison
TI  - Geodesic flow of nonstrictly convex Hilbert geometries
JO  - Annales de l'Institut Fourier
PY  - 2020
DA  - 2020///
SP  - 1563
EP  - 1593
VL  - 70
IS  - 4
PB  - Association des Annales de l’institut Fourier
UR  - https://aif.centre-mersenne.org/articles/10.5802/aif.3358/
UR  - https://doi.org/10.5802/aif.3358
DO  - 10.5802/aif.3358
LA  - en
ID  - AIF_2020__70_4_1563_0
ER  - 
%0 Journal Article
%A Bray, Harrison
%T Geodesic flow of nonstrictly convex Hilbert geometries
%J Annales de l'Institut Fourier
%D 2020
%P 1563-1593
%V 70
%N 4
%I Association des Annales de l’institut Fourier
%U https://doi.org/10.5802/aif.3358
%R 10.5802/aif.3358
%G en
%F AIF_2020__70_4_1563_0
Bray, Harrison. Geodesic flow of nonstrictly convex Hilbert geometries. Annales de l'Institut Fourier, Volume 70 (2020) no. 4, pp. 1563-1593. doi : 10.5802/aif.3358. https://aif.centre-mersenne.org/articles/10.5802/aif.3358/

[1] Anosov, Dmitriĭ V. Geodesic flows on closed Riemann manifolds with negative curvature, Proc. Steklov Inst. Math., Volume 90 (1967), pp. 1-235 (translated from the Russian by S. Feder) | MR | Zbl

[2] Baker, Mark D; Cooper, Daryl Finite-volume hyperbolic 3–manifolds contain immersed quasi-Fuchsian surfaces, Algebr. Geom. Topol., Volume 15 (2015) no. 2, pp. 1199-1228 | DOI | MR | Zbl

[3] Benoist, Yves Convexes divisibles. II, Duke Math. J., Volume 120 (2003) no. 1, pp. 97-120 | DOI | MR | Zbl

[4] Benoist, Yves Convexes divisibles. I, Algebraic groups and arithmetic (Tata Institute of Fundamental Research Studies in Mathematics), Volume 17, Tata Institute of Fundamental Research, 2004, pp. 339-374 | MR | Zbl

[5] Benoist, Yves Convexes divisibles. III, Ann. Sci. Éc. Norm. Supér., Volume 38 (2005) no. 5, pp. 793-832 | DOI | Numdam | MR | Zbl

[6] Benoist, Yves Convexes divisibles. IV. Structure du bord en dimension 3, Invent. Math., Volume 164 (2006) no. 2, pp. 249-278 | DOI | MR | Zbl

[7] Benzécri, Jean Paul Sur les variétés localement affines et localement projectives, Bull. Soc. Math. Fr., Volume 88 (1960), pp. 229-332 | DOI | Numdam | MR | Zbl

[8] Bowen, Rufus Entropy-expansive maps, Trans. Am. Math. Soc., Volume 164 (1972), pp. 323-331 | DOI | MR | Zbl

[9] Bray, Harrison Ergodicity of Bowen–Margulis measure for the Benoist 3-manifolds (2019) (https://arxiv.org/abs/1705.08519)

[10] Busemann, Herbert The geometry of geodesics, Pure and Applied Mathematics, 6, Academic Press Inc., 1955, x+422 pages | MR

[11] Busemann, Herbert Timelike spaces, Diss. Math., Volume 53 (1967), pp. 1-52 | MR | Zbl

[12] Coudene, Yves Topological dynamics and local product structure, J. Lond. Math. Soc., Volume 69 (2004) no. 2, pp. 441-456 | DOI | MR | Zbl

[13] Coudene, Yves; Schapira, Barbara Generic measures for hyperbolic flows on non-compact spaces, Isr. J. Math., Volume 179 (2010), pp. 157-172 | DOI | MR | Zbl

[14] Crampon, Mickaël Entropies of strictly convex projective manifolds, J. Mod. Dyn., Volume 3 (2009) no. 4, pp. 511-547 | DOI | MR | Zbl

[15] Crampon, Mickaël Lyapunov exponents in Hilbert geometry, Ergodic Theory Dyn. Syst., Volume 34 (2014) no. 2, pp. 501-533 | DOI | MR | Zbl

[16] Crampon, Mickaël; Marquis, Ludovic Finitude géométrique en géométrie de Hilbert, Ann. Inst. Fourier, Volume 64 (2014) no. 6, pp. 2299-2377 | DOI | Numdam | MR | Zbl

[17] Crampon, Mickaël; Marquis, Ludovic Le flot géodésique des quotients géométriquement finis des géométries de Hilbert, Pac. J. Math., Volume 268 (2014) no. 2, pp. 313-369 | DOI | MR | Zbl

[18] Eberlein, Patrick B. Geometry of nonpositively curved manifolds, Chicago Lectures in Mathematics, University of Chicago Press, 1996, vii+449 pages | MR | Zbl

[19] de la Harpe, Pierre On Hilbert’s metric for simplices, Geometric group theory, Vol. 1 (Sussex, 1991) (London Mathematical Society Lecture Note Series), Volume 181, Cambridge University Press, 1993, pp. 97-119 | DOI | MR | Zbl

[20] Jaco, William; Shalen, Peter B. A new decomposition theorem for irreducible sufficiently-large 3-manifolds, Algebraic and geometric topology (Stanford, 1976), Part 2 (Proceedings of Symposia in Pure Mathematics), Volume 32, American Mathematical Society, 1978, pp. 71-84 | DOI | MR | Zbl

[21] Johannson, Klaus Homotopy equivalences of 3-manifolds with boundaries, Lecture Notes in Mathematics, 761, Springer, 1979, ii+303 pages | MR | Zbl

[22] Katok, Anatole; Hasselblatt, Boris Introduction to the modern theory of dynamical systems, Encyclopedia of Mathematics and Its Applications, 54, Cambridge University Press, 1995, xviii+802 pages | DOI | MR | Zbl

[23] Manning, Anthony Topological entropy for geodesic flows, Ann. Math., Volume 110 (1979) no. 3, pp. 567-573 | DOI | MR | Zbl

[24] Marquis, Ludovic Around groups in Hilbert geometry, Handbook of Hilbert geometry (IRMA Lectures in Mathematics and Theoretical Physics), Volume 22, European Mathematical Society, 2014, pp. 207-261 | MR

[25] Masters, Joseph D.; Zhang, Xingru Closed quasi-Fuchsian surfaces in hyperbolic knot complements, Geom. Topol., Volume 12 (2008) no. 4, pp. 2095-2171 | DOI | MR | Zbl

[26] Handbook of Hilbert geometry (Papadopoulos, Athanase; Troyanov, Marc, eds.), IRMA Lectures in Mathematics and Theoretical Physics, 22, European Mathematical Society, 2014, viii+460 pages | DOI | MR | Zbl

[27] Quint, Jean-François An overview of Patterson–Sullivan theory (https://www.math.u-bordeaux.fr/~jquint/publications/courszurich.pdf)

[28] Vey, Jacques Sur les automorphismes affines des ouverts convexes saillants, Ann. Sc. Norm. Super. Pisa, Cl. Sci., Volume 24 (1970), pp. 641-665 | Numdam | MR | Zbl

[29] Walsh, Cormac Gauge-reversing maps on cones, and Hilbert and Thompson isometries, Geom. Topol., Volume 22 (2018) no. 1, pp. 55-104 | DOI | MR | Zbl

[30] Walters, Peter An introduction to ergodic theory, Graduate Texts in Mathematics, 79, Springer, 1982, ix+250 pages | MR | Zbl

Cited by Sources: